Alert archive / Mississippi / Tornado Warnings in 2022

Tornado Warning 38, NWS Memphis, TN

April 13, 2022Phillips County, Arkansas; Coahoma County, Quitman County, Mississippi

NWS Memphis, TN issued this tornado warning at Apr 13, 2022, 5:09 PM CDT for Phillips County, Arkansas; Coahoma County, Quitman County, Mississippi. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2022, 5:09 PM CDT (22:09 UTC)
Expired
Apr 13, 2022, 5:46 PM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Phillips County, AR, Coahoma County, MS, Quitman County, MS

The radar

The Little Rock radar (KLZK), 144 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 5:25 PM CDTTSTM WND DMGJonestown, MSWALL COLLAPSED, BRICK DEBRIS BLOWN 30-40 FEET INTO STREET AT THE INTERSECTION OF MAIN ST. AND CHURCH ST.
Apr 13, 5:35 PM CDTTSTM WND GST 69Clarksdale, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 1:42 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2022-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2022-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-450 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
627 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

775 
WFUS54 KMEG 132209 RRA
TORMEG
ARC107-MSC027-119-132300-
/O.NEW.KMEG.TO.W.0038.220413T2209Z-220413T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
509 PM CDT Wed Apr 13 2022

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southern Phillips County in eastern Arkansas...
  Coahoma County in northwestern Mississippi...
  West central Quitman County in northwestern Mississippi...

* Until 600 PM CDT.
    
* At 509 PM CDT, a severe thunderstorm producing a tornado was
  located over Trusten Holder WMA, or 9 miles northeast of Pea Ridge,
  moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Clarksdale, Jonestown, Friars Point, Crumrod, Kings, Sherard,
  Coahoma, Lyon, Mellwood, Rena Lara, Mosby Spur, Ferguson, Rudyard,
  Hopson, Bobo, Barksdale, Green Grove, Hillhouse, Beverly and
  Sabino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3413 9111 3413 9110 3414 9109 3414 9108
      3415 9109 3416 9108 3445 9053 3421 9037
      3410 9066 3412 9066 3412 9112
TIME...MOT...LOC 2209Z 240DEG 45KT 3400 9120 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KRM
1 follow-up statement
567 
WWUS54 KMEG 132246
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
546 PM CDT Wed Apr 13 2022

ARC107-MSC027-119-132255-
/O.CAN.KMEG.TO.W.0038.000000T0000Z-220413T2300Z/
Phillips AR-Coahoma MS-Quitman MS-
546 PM CDT Wed Apr 13 2022

...THE TORNADO WARNING FOR SOUTHERN PHILLIPS...COAHOMA AND WEST
CENTRAL QUITMAN COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for eastern
Arkansas...and northwestern Mississippi.

LAT...LON 3413 9111 3413 9110 3414 9109 3414 9108
      3415 9109 3416 9108 3445 9053 3421 9037
      3410 9066 3412 9066 3412 9112
TIME...MOT...LOC 2241Z 240DEG 45KT 3423 9072 

$$

KRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Apr 13, 4:36 PM CDT, 33 minutes earlier.

Area forecast discussion, Apr 13, 4:36 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
436 PM CDT Wed Apr 13 2022

.DISCUSSION...

...Severe weather outbreak ongoing and will continue into the evening...

A line of severe thunderstorms will continue to move across the
Midsouth for the rest of this afternoon and evening. Tornadoes,
damaging winds, large hail, and heavy rain are all possible with
these storms. Steady rain will linger for a few hours after the
initial line of storms. A cold front over central Arkansas will
quickly move across the Midsouth this evening ending the showers
and thunderstorms from west to east. Gusty northwest winds will
follow the front this evening, tapering off after midnight.

High pressure will provide dry and seasonal conditions Thursday
and Friday. A reinforcing cold front will become stationary over
the southern part of the forecast area this weekend. There will
be chances of showers and thunderstorms this weekend with the best
chance to the south. The frontal boundary will move south and
east of the area by early next week while dry high pressure builds
in from the northwest.

SWC

&&

.AVIATION...
Most areas across the Mid-South are dry right now, however, there
is a small area of showers just west of Memphis. And a large line
of storms to the west of that, currently in central Arkansas. The
line will begin to move through the area in the next couple of
hours. Winds will pickup even more and there will be
thunderstorms. Wind shear may be an issue at all sites, however,
think this is related to thunderstorms, so not in the TAFs.
Ceilings will lower to MVFR category, yet visibility will lower to
IFR. Winds will shift toward the north after the storms move
through.  TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 AM CDT Thursday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Flood Watch until midnight CDT tonight for Clay-Craighead-Greene-
     Mississippi.

MO...Wind Advisory until 1 AM CDT Thursday for Dunklin-Pemiscot.

     Flood Watch until midnight CDT tonight for Dunklin-Pemiscot.

MS...Wind Advisory until 1 AM CDT Thursday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 1 AM CDT Thursday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Flood Watch until midnight CDT tonight for Benton TN-Carroll-
     Dyer-Gibson-Henry-Lake-Obion-Weakley.

&&
Hazardous weather outlook, Apr 13, 3:52 AM CDT, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
352 AM CDT Wed Apr 13 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-141145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
352 AM CDT Wed Apr 13 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A significant severe weather outbreak is expected across the
entire Mid-South this afternoon and evening. Tornadoes, including some
potentially strong tornadoes, very large hail and damaging winds
are all possible. Heavy rainfall and flash flooding will also be
possible.

A Flood Watch remains in effect for northern portions of the Mid-
South into this evening.

A Wind Advisory is in effect through tonight across the entire
Mid-South.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to perhaps severe thunderstorms may be possible
Friday night across portions of East Arkansas and North
Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening in
support of severe weather operations.

In the hours before

Local storm report, Apr 13, 4:18 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
418 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FUNNEL CLOUD     WEST MEMPHIS            35.15N 90.18W
04/13/2022                   CRITTENDEN         AR   PUBLIC

&&

KRD
Local storm report, Apr 13, 4:33 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
433 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 WNW UNION CITY        36.43N 89.08W
04/13/2022                   OBION              TN   EMERGENCY MNGR

            MULTIPLE TREES DOWN, A COUPLE ON HOUSES.

&&

KRD
Local storm report, Apr 13, 4:41 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
441 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     FLASH FLOOD      MARIANNA                34.77N 90.77W
04/13/2022                   LEE                AR   TRAINED SPOTTER

            INTERSECTION OF ARKANSAS 1 AND US HWY 79
            FLOODED WITH APPROXIMATELY 12-16 INCHES OF
            WATER.

&&

TLSJR
Local storm report, Apr 13, 4:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     2 ENE LEPANTO           35.62N 90.29W
04/13/2022                   POINSETT           AR   LAW ENFORCEMENT

            POWER POLES DOWN ON HWY 14 AT
            MISSISSIPPI/POINSETT COUNTY LINE.

&&

KRD
Local storm report, Apr 13, 4:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
453 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     FLASH FLOOD      2 NNE ATOKA             35.47N 89.76W
04/13/2022                   TIPTON             TN   LAW ENFORCEMENT

            NORTHBOUND LANES OF HWY 51 BETWEEN ATOKA AND
            BRIGHTON CLOSED DUE TO FLOODING.

&&

KRD
Local storm report, Apr 13, 4:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     1 SSW THREE WAY         35.68N 90.26W
04/13/2022                   MISSISSIPPI        AR   EMERGENCY MNGR

            OLD MS COUNTY SCHOOL BUILDING DAMAGED.

&&

KRD

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 1:18 PM CDTSpecial Weather StatementMEGCraighead, Greene27 min
Apr 13, 1:39 PM CDTSpecial Weather StatementMEGSt. Francis36 min
Apr 13, 1:46 PM CDTSpecial Weather StatementMEGGreene29 min
Apr 13, 2:13 PM CDTSpecial Weather StatementMEGCraighead, Cross, Mississippi, Poinsett32 min
Apr 13, 2:23 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGMississippi21 min
Apr 13, 2:39 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGCraighead, Crittenden, Cross, Greene, Mississippi, Poinsett36 min
Apr 13, 2:42 PM CDTTornado WarningMEGCraighead, Greene, Mississippi33 min
Apr 13, 2:46 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Lee, St. Francis44 min
Apr 13, 2:51 PM CDTTornado WarningMEGCraighead, Mississippi, Poinsett24 min
Apr 13, 3:08 PM CDTTornado WarningMEGMississippi25 min
Apr 13, 3:11 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGMississippi49 min
Apr 13, 3:20 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGCrittenden, Cross, Lee, St. Francis40 min
Apr 13, 3:25 PM CDTTornado WarningMEGCrittenden50 min
Apr 13, 3:31 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGLee, Phillips, St. Francis44 min
Apr 13, 3:43 PM CDTAreal Flood AdvisoryMEGCrittenden, Cross, Lee, Mississippi, Poinsett, St. Francis3 hr
Apr 13, 3:53 PM CDTAreal Flood AdvisoryMEGCrittenden3 hr
Apr 13, 4:00 PM CDTSevere Thunderstorm WarningMEGMississippi45 min
Apr 13, 4:08 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Lee, Phillips, St. Francis52 min
Apr 13, 4:34 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGLee, Phillips, St. Francis41 min
Apr 13, 4:37 PM CDTFlash Flood WarningMEGCrittenden, Cross, Lee, Phillips, St. Francis4 hr
Apr 13, 4:58 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGCrittenden, Lee, Phillips47 min
Apr 13, 5:09 PM CDTTornado WarningMEGPhillips51 min
Apr 13, 6:03 PM CDTAreal Flood AdvisoryMEGLee3 hr
Apr 13, 9:58 AM CDTRiver Flood WarningMEGMonroe28 hr
Apr 13, 10:01 AM CDTRiver Flood WarningMEGMonroe28 hr
Apr 13, 5:16 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGDeSoto, Marshall, Panola, Quitman, Tate, Tunica44 min
Apr 13, 5:28 PM CDTSevere Thunderstorm WarningMEGCoahoma, Lafayette, Panola, Quitman, Tallahatchie, Yalobusha47 min
Apr 13, 5:32 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGBenton, Lafayette, Marshall, Panola, Tate, Tippah and 1 more43 min
Apr 13, 5:48 PM CDTTornado WarningMEGBenton, Marshall, Tippah42 min
Apr 13, 5:58 PM CDTFlash Flood WarningMEGDeSoto3 hr
Apr 13, 6:06 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGLafayette, Panola, Quitman, Tallahatchie, Yalobusha39 min
Apr 13, 6:07 PM CDTFlash Flood WarningMEGCoahoma, DeSoto, Marshall, Panola, Quitman, Tate and 1 more3 hr
Apr 13, 6:08 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGAlcorn, Benton, Tippah52 min
Apr 13, 6:34 PM CDTSevere Thunderstorm Warning Destructive damage threatMEGAlcorn, Prentiss, Tishomingo41 min
Apr 13, 6:36 PM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Pontotoc, Tippah, Union and 1 more39 min
Apr 13, 6:52 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc, Yalobusha53 min
Apr 13, 6:58 PM CDTAreal Flood AdvisoryMEGAlcorn, Benton, Lafayette, Marshall, Panola, Prentiss and 2 more3 hr

Nearby

Tornado Warnings in Mississippi, 2022Tornado Warnings in Arkansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.